New Mexico, 2011

Hail and Damaging Wind in New Mexico, September 3, 2011

September 3, 2011 · NWS ABQ · 3 events in 2 counties and zones

An approaching cold front helped focus thunderstorm development over northeast New Mexico with a few reports of severe weather, including large hail and high wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An approaching cold front helped focus thunderstorm development over northeast New Mexico with a few reports of severe weather, including large hail and high wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 3, 2:30 AM MST, 10 hours 35 minutes earlier.

Area forecast discussion, Sep 3, 2:30 AM MST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 AM MDT SAT SEP 3 2011

...BIG CHANGES ON THE WAY TONIGHT AND SUNDAY...
...STRONG EAST CANYON WIND EVENT POSSIBLE TONIGHT...

.DISCUSSION...
ACTIVE WEATHER PERIOD IN STORE FOR MUCH OF CENTRAL AND NORTHERN
NEW MEXICO OVER THE NEXT 24 TO 36 HOURS.

THE UPPER LEVEL PATTERN CONTINUES TO BE DOMINATED BY AN ELONGATED
RIDGE OF HIGH PRESSURE WITH TWO CENTROIDS. ONE OVER CENTRAL NEW
MEXICO AND THE SECOND AND STRONGER CENTROID LOCATED NEAR
TENNESSEE. MEANWHILE...A SHARP TROUGH OF LOW PRESSURE CONTINUES TO
SWEEP ACROSS THE NORTHWEST/NORTHERN TIER OF THE UNITED STATES.
THIS TROUGH WILL HELP USHER A RATHER COOL AIR MASS SOUTH ACROSS THE
PLAINS TODAY. ACROSS THE NORTHERN GULF OF MEXICO...TROPICAL STORM
LEE CONTINUES TO ORGANIZE NEAR THE LOUISIANA COASTLINE SPREADING
HEAVY RAIN AND STRONG WINDS ACROSS THE NORTHERN GULF COAST.

TODAY WILL MOST CERTAINLY BE THE LAST DAY OF HOT TEMPERATURES FOR
SOME TIME AS THE AFOREMENTIONED COLD FRONT EDGES INTO THE
NORTHEAST A BIT LATER THIS MORNING AND QUICKLY PLUNGES SOUTH AND WEST
THROUGH THE PLAINS AND THEN THROUGH THE GAPS OF THE CENTRAL
MOUNTAIN CHAIN LATER TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO INCREASE IN COVERAGE ALONG THE FRONT AND ESPECIALLY OVER THE
EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS WHERE UPSLOPE WILL
ENHANCE THE ACTIVITY. TIMING OF THE FRONT WILL MEAN ALL THE
DIFFERENCE WITH REGARD TO CAPE/INSTABILITY PARAMETERS. IT APPEARS
THE FRONT MAY BE A BIT FASTER WHICH MAY LIMIT THE FRO-PA MAX
INSTABILITY POTENTIAL BUT STILL THE NAM-WRF INDICATES AROUND 1000
J/KG OF CAPE ALONG THE BOUNDARY AND NEGATIVE LIFTED INDICES WHICH
SHOULD BE ENOUGH TO CAUSE A LOCALIZED DOWNBURST WIND AND HAIL
THREAT MAINLY FROM THE EAST SLOPES OF THE SANGRES...CENTRAL AND
NORTHEAST HIGHLANDS AND EAST CENTRAL PLAINS. WILL HIGHLIGHT
POTENTIAL IN THE HWO.

SHOWERS AND STORMS WILL ALSO INCREASE IN COVERAGE OVER THE WESTERN
AND NORTHERN HIGH TERRAIN LATER TODAY. STRONG PRESSURE RISES ARE
INDICATED ALONG AND BEHIND THE FRONT AS IT PLOWS THROUGH THE GAPS
OF THE CENTRAL MOUNTAIN CHAIN LATER TODAY. A PERIOD OF ADVISORY
LEVEL SUSTAINED WINDS WITH HIGHER GUSTS STILL APPEARS LIKELY THIS
EVENING AND TONIGHT ESPECIALLY WITHIN THE ABQ METRO AREA. WILL
GIVE THE DAY SHIFT ONE MORE LOOK AT THE 12Z DATA AND LET THEM MAKE
THE FINAL CALL ON AN ADVISORY.

SUNDAY WILL BE FAR DIFFERENT THAN RECENT DAYS WITH MAX
TEMPERATURES RUNNING SOME 20 TO 25 DEGREES COOLER THAN RECENT DAYS
OVER MUCH OF THE EAST AND 10 TO 15 DEGREES COOLER FROM THE CENTRAL
MOUNTAINS WEST TO THE AZ STATE LINE. DID SIDE WITH THE COOLER
GUIDANCE FOR SUNDAY WITH MAX TEMPS ONLY IN THE 60S ALONG THE
CENTRAL MOUNTAINS. HIGHEST PROBABILITY FOR CONVECTION WILL SHIFT
TO THE CONTINENTAL DIVIDE SUNDAY AFTERNOON/EVENING AND WILL EXPAND
LIKELY POPS THERE. FURTHER EAST...WILL SEE MORE STABLE CONDITIONS
POST FRONTAL AND DID LOWER POPS OUT THAT WAY.

TEMPERATURES WILL REBOUND SOME BY MONDAY AND TUESDAY BUT OVERALL
WILL REMAIN COOLER THROUGH MUCH OF THE UPCOMING WEEK. THE UPPER
HIGH WILL GRADUALLY BECOME RE-ESTABLISHED OVER THE CENTRAL AND
WEST BUT NOT SO MUCH OVER THE EAST WHERE PERIODIC FRONTAL
INTRUSIONS WILL BE POSSIBLE. WILL HOLD CONVECTIVE CHANCES MORE SO
OVER THE HIGHER TERRAIN THROUGHOUT THE EXTENDED. LONG RANGE
FORECAST STILL LOOKS UNCERTAIN AS MODELS WANT TO CARVE OUT QUITE A
TROUGH OVER THE EASTERN U.S IN ASSOCIATION WITH THE REMNANTS OF LEE.

KW

&&

.AVIATION...
A FEW LIGHT SHOWERS MAY PERSIST INTO THE EARLY MORNING HOURS
GENERALLY OVER AND TO THE EAST OF THE NORTH CENTRAL HIGH TERRAIN
INCLUDING KRTN AND THE SOUTH CENTRAL VALLEY AND HIGH TERRAIN
INCLUDING KSRR.  OTHERWISE...EXPECT VFR CONDITIONS THROUGH AROUND
18Z.  THEREAFTER...SCT TO ISOLD TS/SHRA WILL FAVOR THE HIGH TERRAIN
AND THE NORTHEAST PLAINS WITH NUMEROUS TS/SHRA OVER THE NORTHERN
HIGH TERRAIN.   LOCAL MVFR AND MTN TOP OBSCURATIONS EXPECTED WITH
MOST THUNDERSTORMS.  A COLD FRONT INTO THE NORTHEAST AFTER 18Z WILL
SUPPORT STRONGER THUNDERSTORMS FROM THE CENTRAL MOUNTAINS TO THE
NORTHEAST AND EAST CENTRAL PLAINS THRU 06Z WITH GUSTY OUTFLOWS
FROM   25 TO 40KT...HEAVY DOWNPOURS AND SMALL HAIL WITH MVFR TO IFR
CONDITIONS POSSIBLE WITH THE STRONGER STORMS.  GAP WINDS INTO
CENTRAL VALLEYS BY 01Z TO 03Z AND PERSISTING OVERNIGHT THROUGH AND
BEYOND 12Z SUNDAY. CB IN TAFS WITHOUT MENTION OF THUNDERSTORM
INDICATES UNCERTAINTY IN TIMING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 05

&&

.FIRE WEATHER...
SOME LINGERING CLOUDS AND SPOTTY SHOWERS THIS MORNING WILL GIVE WAY
TO ANOTHER ROUND OF ISOLATED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY INITIALLY DEVELOPING OVER THE HIGH TERRAIN. BY MID DAY...A
BACK DOOR COLD FRONT PUSHES INTO THE NORTHEAST AND REACHES I40 AND
THE CENTRAL MOUNTAINS BY 00Z.  FROM THE NORTHERN AND CENTRAL HIGH
TERRAIN EASTWARD...THE STRONGEST STORMS ARE EXPECTED WITH HEAVY
DOWNPOURS EXPECTED AS WELL AS SOME HAIL AND STRONG OUTFLOWS.  STRONG
GAP WINDS TO DEVELOP IN THE CENTRAL VALLEYS BY 01Z TO 03Z AND
OVERNIGHT MOISTURE INCREASES REACH THE CONTINENTAL DIVIDE OVERNIGHT
AND THE ARIZONA BORDER BY SUNDAY MORNING. WINDS ASSOCIATED WITH THIS
FRONT AND GAP WIND WERE INCREASED IN THE GRIDS.

ADDITIONALLY...MUCH COOLER AIR TO MOVE IN BEHIND THE FRONT AND RH
RISES DRAMATICALLY ALL ZONES TONIGHT AND SUNDAY. HIGH TEMPERATURES
DECREASE 5 TO 15 DEGREES ACROSS THE WEST AND 15 TO 25 DEGREES ACROSS
THE EAST RESULTING IN TEMPERATURES BELOW OR WELL BELOW NORMAL MOST
AREAS EXCEPT FOR THE EXTREME WEST.  PRECIPITATION TO FAVOR THE WEST
ON SUNDAY WITH LESS ACTIVITY EAST.

HIGH PRESSURE BUILDS OVER THE GREAT BASIN ON SUNDAY AND SHIFTS
EASTWARD BY MONDAY BECOMING CENTERED OVER SW NEW MEXICO.
TEMPERATURES REBOUND ON MONDAY WITH ADDITIONAL MODEST INCREASES ON
TUESDAY MOST LOCATIONS ACCOMPANIED BY CORRESPONDING DECREASES IN RH.
CHANCES FOR PRECIPITATION DECREASE A BIT AND CONTINUE TO FAVOR THE
WESTERN AND CENTRAL HIGH TERRAIN.

THOUGH HIGH PRESSURE PERSISTS OVER SOUTHERN NEW MEXICO FROM THE
MIDDLE TO THE END OF THE WORK WEEK MODELS ARE IN REASONABLE
AGREEMENT THAT A DISTURBANCE WILL MOVE OVER THE CENTRAL ROCKIES THEN
STALL INCREASING THE CHANCE OF SHOWERS ACROSS THE NORTHERN ZONES
WHILE AMPLE MOISTURE REMAINS ACROSS THE WEST FOR CONTINUED ACTIVITY
THERE.

05

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  93  59  86  57 /  10  10  40  20
DULCE...........................  87  47  80  44 /  20  30  50  20
CUBA............................  85  51  75  46 /  30  30  50  30
GALLUP..........................  88  52  83  48 /  20  20  70  30
EL MORRO........................  82  51  77  45 /  30  30  70  40
GRANTS..........................  86  54  78  47 /  30  30  50  40
QUEMADO.........................  83  55  81  49 /  30  30  60  40
GLENWOOD........................  92  63  89  58 /  30  30  40  30
CHAMA...........................  81  41  72  43 /  30  40  60  30
LOS ALAMOS......................  83  53  69  48 /  30  50  50  30
PECOS...........................  82  49  66  45 /  50  60  40  20
CERRO/QUESTA....................  81  44  69  42 /  40  50  50  30
RED RIVER.......................  72  41  61  40 /  60  60  50  30
ANGEL FIRE......................  74  42  62  39 /  70  60  50  30
TAOS............................  85  50  73  45 /  40  50  50  30
MORA............................  78  47  60  42 /  60  60  40  20
ESPANOLA........................  90  56  77  50 /  30  40  40  20
SANTA FE........................  86  53  71  48 /  30  50  50  20
SANTA FE AIRPORT................  90  57  74  50 /  30  50  40  20
ALBUQUERQUE FOOTHILLS...........  90  61  76  52 /  20  40  40  20
ALBUQUERQUE HEIGHTS.............  91  63  76  57 /  20  40  40  20
ALBUQUERQUE VALLEY..............  93  63  79  56 /  20  30  40  20
ALBUQUERQUE WEST MESA...........  92  62  79  54 /  20  30  40  20
LOS LUNAS.......................  93  63  78  54 /  20  30  30  20
RIO RANCHO......................  93  60  79  52 /  20  30  40  20
SOCORRO.........................  92  63  80  55 /  20  30  40  20
SANDIA PARK/CEDAR CREST.........  90  56  73  47 /  20  50  40  20
TIJERAS.........................  91  58  74  47 /  20  50  40  20
MORIARTY/ESTANCIA...............  88  54  67  45 /  40  60  40  20
CLINES CORNERS..................  84  51  61  46 /  40  60  30  10
GRAN QUIVIRA....................  88  58  68  50 /  40  60  40  20
CARRIZOZO.......................  91  62  73  51 /  20  40  40  10
RUIDOSO.........................  80  53  63  45 /  40  40  30  10
CAPULIN.........................  81  47  65  42 /  60  50  20  10
RATON...........................  85  50  69  46 /  50  60  20  10
SPRINGER........................  85  52  67  49 /  50  60  20  10
LAS VEGAS.......................  83  49  63  43 /  50  70  30  20
CLAYTON.........................  83  52  70  48 /  40  50  20   0
ROY.............................  84  52  65  50 /  40  60  20   5
CONCHAS.........................  89  59  70  53 /  40  60  30   0
SANTA ROSA......................  91  58  70  53 /  40  60  30   0
TUCUMCARI.......................  92  58  73  52 /  40  60  30   0
CLOVIS..........................  94  57  73  51 /  20  50  50   0
PORTALES........................  95  59  73  51 /  10  50  40   0
FORT SUMNER.....................  95  60  73  52 /  20  60  30   0
ROSWELL.........................  98  67  74  56 /  10  30  30   0
PICACHO.........................  93  61  68  51 /  20  30  40  10
ELK.............................  87  59  66  49 /  30  40  40  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

17/05
Hazardous weather outlook, Sep 3, 5:10 AM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
610 AM MDT SAT SEP 3 2011

NMZ501>540-041200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
610 AM MDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
A BACKDOOR COLD FRONT THIS AFTERNOON. SOME OF THE STORMS WILL BE
CAPABLE OF PRODUCING STRONG DOWNBURST WINDS AND HAIL...ESPECIALLY
OVER THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS...CENTRAL
AND NORTHEAST HIGHLANDS AND EAST CENTRAL PLAINS. IN
ADDITION...THUNDERSTORMS OVER THE WESTERN AND NORTHERN HIGH
TERRAIN WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH MAY
LEAD TO LOCALIZED FLASH FLOODING ESPECIALLY OVER FIRE BURN SCARS.

A MODERATE TO STRONG EAST CANYON WIND EVENT IS EXPECTED TO DEVELOP
FROM TIJERAS WEST INTO PORTIONS OF THE ALBUQUERQUE METRO AREA THIS
EVENING AND TONIGHT. SUSTAINED EASTERLY WINDS OF 25 TO 35 MPH WITH
GUSTS UP TO 45 OR 50 MPH CAN BE EXPECTED. THE WINDS WILL GRADUALLY
DIMINISH AROUND SUNRISE SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
THE CONTINENTAL DIVIDE DURING SUNDAY AFTERNOON. SOME OF THE STORMS
WILL CONTAIN DOWNBURST WINDS...SMALL HAIL AND HEAVY DOWNPOURS.
LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE.

MONDAY THROUGH FRIDAY...THE THREAT FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW...HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY.
ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR
PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTIANS...CENTRAL AND
NORTHEAST HIGHLANDS AND EAST CENTRAL PLAINS. SPOTTERS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL...HAIL...OR ANY WIND DAMAGE TO THE
ALBUQUERQUE NATIONAL WEATHER SERVICE AT 1.888.386.7637 OR VIA THE
WEB AT WEATHER.GOV/ABQ.

17

The radar

The Cannon AFB radar (KFDX), 173 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Harding

When
September 3, 1:05 PM MST
Where
Harding County, 3.91 mi W of Mills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.080, -104.320

Hail size ranged from peas to quarters.

Hail, Harding

When
September 3, 1:43 PM MST
Where
Harding County, 0.69 mi S of Roy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.940, -104.200

Thunderstorm Wind, Quay

When
September 3, 5:01 PM MST
Where
Quay County, (Tcc)tucumcari Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.180, -103.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330775, 330776, 330777.